The probability that $x^m$ and $y^n$ commute in a compact group

Francesco Russo, Karl H. Hofmann

    Risultato della ricerca: Article

    4 Citazioni (Scopus)

    Abstract

    In a recent article [K.H. Hofmann and F.G. Russo, The probability that $x$ and $y$ commute in a compact group, Math. Proc. Cambridge Phil. Soc., to appear] we calculated for a compact group $G$ the probability $d(G)$ that two randomly picked elements $x, y\in G$ satisfy $xy=yx$, and we discussed the remarkable consequences on the structure of $G$ which follow from the assumption that $d(G)$ is positive. In this note we consider two natural numbers $m$ and $n$ and the probabilty $d_{m,n}(G)$ that for two randomly selected elements $x, y\in G$ the relation $x^my^n=y^nx^m$ holds. The situation is more complicated whenever $n,m>1$. If $G$ is a compact Lie group and if its identity component $G_0$ is abelian, then it follows readily that $d_{m,n}(G)$ is positive. We show here that the following condition suffices for the converse to hold in an arbitrary compact group $G$: ``For any nonopen closed subgroup $H$ of $G$, the sets $\{g\in G: g^k\in H\}$ for both $k=m$ and $k=n$ have Haar measure $0$''. Indeed we show that if a compact group $G$ satisfies this condition and if $d_{m,n}(G)>0$, then the identity component of $G$ is abelian.
    Lingua originaleEnglish
    pagine (da-a)503-513
    Numero di pagine11
    RivistaBulletin of the Australian Mathematical Society
    Volume87
    Stato di pubblicazionePublished - 2013

    Fingerprint

    Compact Group
    Commute
    Haar Measure
    Compact Lie Group
    Natural number
    Converse
    Subgroup
    Closed
    Arbitrary

    All Science Journal Classification (ASJC) codes

    • Mathematics(all)

    Cita questo

    The probability that $x^m$ and $y^n$ commute in a compact group. / Russo, Francesco; Hofmann, Karl H.

    In: Bulletin of the Australian Mathematical Society, Vol. 87, 2013, pag. 503-513.

    Risultato della ricerca: Article

    @article{fb7ec6e9bd65452698e878c0e970c514,
    title = "The probability that $x^m$ and $y^n$ commute in a compact group",
    abstract = "In a recent article [K.H. Hofmann and F.G. Russo, The probability that $x$ and $y$ commute in a compact group, Math. Proc. Cambridge Phil. Soc., to appear] we calculated for a compact group $G$ the probability $d(G)$ that two randomly picked elements $x, y\in G$ satisfy $xy=yx$, and we discussed the remarkable consequences on the structure of $G$ which follow from the assumption that $d(G)$ is positive. In this note we consider two natural numbers $m$ and $n$ and the probabilty $d_{m,n}(G)$ that for two randomly selected elements $x, y\in G$ the relation $x^my^n=y^nx^m$ holds. The situation is more complicated whenever $n,m>1$. If $G$ is a compact Lie group and if its identity component $G_0$ is abelian, then it follows readily that $d_{m,n}(G)$ is positive. We show here that the following condition suffices for the converse to hold in an arbitrary compact group $G$: ``For any nonopen closed subgroup $H$ of $G$, the sets $\{g\in G: g^k\in H\}$ for both $k=m$ and $k=n$ have Haar measure $0$''. Indeed we show that if a compact group $G$ satisfies this condition and if $d_{m,n}(G)>0$, then the identity component of $G$ is abelian.",
    author = "Francesco Russo and Hofmann, {Karl H.}",
    year = "2013",
    language = "English",
    volume = "87",
    pages = "503--513",
    journal = "Bulletin of the Australian Mathematical Society",
    issn = "0004-9727",
    publisher = "Cambridge University Press",

    }

    TY - JOUR

    T1 - The probability that $x^m$ and $y^n$ commute in a compact group

    AU - Russo, Francesco

    AU - Hofmann, Karl H.

    PY - 2013

    Y1 - 2013

    N2 - In a recent article [K.H. Hofmann and F.G. Russo, The probability that $x$ and $y$ commute in a compact group, Math. Proc. Cambridge Phil. Soc., to appear] we calculated for a compact group $G$ the probability $d(G)$ that two randomly picked elements $x, y\in G$ satisfy $xy=yx$, and we discussed the remarkable consequences on the structure of $G$ which follow from the assumption that $d(G)$ is positive. In this note we consider two natural numbers $m$ and $n$ and the probabilty $d_{m,n}(G)$ that for two randomly selected elements $x, y\in G$ the relation $x^my^n=y^nx^m$ holds. The situation is more complicated whenever $n,m>1$. If $G$ is a compact Lie group and if its identity component $G_0$ is abelian, then it follows readily that $d_{m,n}(G)$ is positive. We show here that the following condition suffices for the converse to hold in an arbitrary compact group $G$: ``For any nonopen closed subgroup $H$ of $G$, the sets $\{g\in G: g^k\in H\}$ for both $k=m$ and $k=n$ have Haar measure $0$''. Indeed we show that if a compact group $G$ satisfies this condition and if $d_{m,n}(G)>0$, then the identity component of $G$ is abelian.

    AB - In a recent article [K.H. Hofmann and F.G. Russo, The probability that $x$ and $y$ commute in a compact group, Math. Proc. Cambridge Phil. Soc., to appear] we calculated for a compact group $G$ the probability $d(G)$ that two randomly picked elements $x, y\in G$ satisfy $xy=yx$, and we discussed the remarkable consequences on the structure of $G$ which follow from the assumption that $d(G)$ is positive. In this note we consider two natural numbers $m$ and $n$ and the probabilty $d_{m,n}(G)$ that for two randomly selected elements $x, y\in G$ the relation $x^my^n=y^nx^m$ holds. The situation is more complicated whenever $n,m>1$. If $G$ is a compact Lie group and if its identity component $G_0$ is abelian, then it follows readily that $d_{m,n}(G)$ is positive. We show here that the following condition suffices for the converse to hold in an arbitrary compact group $G$: ``For any nonopen closed subgroup $H$ of $G$, the sets $\{g\in G: g^k\in H\}$ for both $k=m$ and $k=n$ have Haar measure $0$''. Indeed we show that if a compact group $G$ satisfies this condition and if $d_{m,n}(G)>0$, then the identity component of $G$ is abelian.

    UR - http://hdl.handle.net/10447/76441

    M3 - Article

    VL - 87

    SP - 503

    EP - 513

    JO - Bulletin of the Australian Mathematical Society

    JF - Bulletin of the Australian Mathematical Society

    SN - 0004-9727

    ER -